Maine, 2024

Hail in Maine, June 14, 2024

June 14, 2024 · NWS CAR · 2 events in 1 county or zone

A cold front crossed the region during the afternoon of the 14th. Thunderstorms developed in advance of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front crossed the region during the afternoon of the 14th. Thunderstorms developed in advance of the cold front. An isolated storm reached severe levels across Penobscot county producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 14, 2:28 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 14, 2:28 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
328 PM EDT Fri Jun 14 2024

.SYNOPSIS...
A cold front will cross the area today followed by high
pressure Saturday into Sunday. High pressure will shift south of
the area on Monday. The area will remain under the influence of
high pressure through later next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front is working into the North Woods over the next few
hours with scattered showers and thunderstorms ahead of the
front. Main focus for stronger storms will be in the Central
Highlands including Bangor area to Southern Aroostook County.
The extent of storms making it towards the Downeast coast has to
do with the marine boundary extent inland. Given the storms are
linear expecting some storms to survive the trip to the coast.
Storms may produce gusty winds, small hail and heavy rainfall
into the evening. Overall storms will end this evening with
remaining showers along the Downeast coast through much of the
night. Patchy fog will likely develop along the Downeast coast
but mixing tonight should keep much of the CWA without fog
developing. Temperatures will fall into the mid to upper 40s
across the North Woods and low 50s elsewhere across the north,
mid 50s for the Central Highlands to Downeast coast. Winds will
shift W-NW behind the front through tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Have reduced PoPs and clouds slightly for Downeast on Saturday
as the front is currently expected to make better progress than
previously expected. The remainder of the area will have
excellent weather Saturday through Monday under the dominance of
surface high pressure. Generally clear skies are expected for
most of the area Saturday and Sunday until higher clouds
increase later Sunday into Monday. As upper level ridging and
subsidence increase Sunday into Monday, temperatures will be on
the rise, from the upper 60s to lower 70s on Saturday to the
upper 70s by Monday. The sea breeze returns by Monday for the
coast under a lighter wind regime.

With the cool air mass, we continue to expect some patchy frost
in the North Woods on Saturday night.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

Significant heat wave Tuesday into Thursday

An anomalously powerful upper level ridge builds into the area
Monday night and Thursday and then eases southward as a series
of frontal systems edge into northern zones Thursday afternoon
into Friday.

Dew points will become uncomfortable by Tuesday...reaching the
mid 60s to around 70F and remaining elevated into Thursday
night. This means that heat indices will reach over 100F inland
for Wednesday and Thursday. Heat advisories seem likely for
Wednesday and Thursday. The coast will enjoy the coolest temps
by far with a sea breeze, but temperatures will still be well
into the 80s by Thursday as southwest winds offer less relief.

The last heat wave of this magnitude was in June 2020 when the
all-time record high temperature at Caribou was tied at 96F.
If the forecast does not change, it will probably be one of the
most notable heat waves so far this century. The current
forecast does not feature record highs on any day for Bangor and
Caribou, but the Wednesday forecast high temp of 95F at Caribou
is just a degree shy of the all-time record.

Record high low temperatures may be a better bet Tuesday night
through Thursday night.

Confidence continues to increase in widespread 90s inland for
Tuesday except Downeast. Wednesday continues to look like the
warmest day for most of the area, but the Bangor area and
portions of Downeast could see the warmest temperatures on
Thursday ahead of the front with a more westerly low level flow.

At this point, will discount various deterministic guidance
solutions suggesting convective activity until Thursday
afternoon when more consensus exists for a cold front easing
into northern zones. We expect the front to ease through the
area Thursday night into Friday with some relief in temps for
Friday. Added thunderstorms to the forecast for Thursday
afternoon into Thursday night.

The warm and humid air increases the risk of coastal fog and low
clouds by later Tuesday night into Thursday night.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions are expected outside of afternoon and
evening thunderstorms when tempo IFR vis is possible. The
exception will be coastal sites such as BHB, Machias and
Eastport when IFR vis in fog is possible through late night.

SHORT TERM:
Saturday through Wednesday...VFR. Northwest winds on Saturday
and Sunday at 10 to 15 kt when shift to southwest Monday into
Wednesday around 5 to 10 kt. There is a slight risk of fog at
BHB for Wednesday morning.

&&

.MARINE...
NEAR TERM:  Small Craft Advisory continues through 11pm tonight
with seas generally 4-6 ft across the outer waters. Showers &
fog will reduce vsby at times tonight. TStorms possible this
evening especially on the intra-coastal waters. Seas will become
less than SCA conditions overnight.

SHORT TERM: No significant issues are expected until fog returns
Tuesday night into Wednesday...lingering until late week. Seas
will generally remain 3 feet or less in a south swell. The
highest seas will probably be on Sunday when swell may hit up to
4 feet offshore. Northwest winds on Saturday will tend to become
mostly southwest from Sunday through next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ050-
     051.

&&

Near Term...Sinko
Short Term...MCW
Long Term...MCW
Aviation...Sinko/MCW
Marine...Sinko/MCW
Hazardous weather outlook, Jun 14, 2:47 AM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
347 AM EDT Fri Jun 14 2024

MEZ001>006-010-011-015>017-031-032-150800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
347 AM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Strong to severe storms are possible today with the potential to
produce gusty winds, small hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near record high temperatures beginning Tuesday may bring heat
indices into the middle 90s to near 100 through the middle part of
the week. Record high minimum temperatures Tuesday night into
Thursday night are also expected. This promises to be the biggest
heat wave since 2020 and among the most significant for northern and
eastern Maine so far this century.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-150800-
Coastal Hancock-Coastal Washington-
347 AM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-150800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
347 AM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 14, 12:40 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Caribou ME
140 PM EDT Fri Jun 14 2024

MEZ004-010-031-141830-
Northern Piscataquis ME-Southern Piscataquis ME-
Central Piscataquis ME-
140 PM EDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PISCATAQUIS COUNTY
THROUGH 230 PM EDT...

At 140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frenchtown to Greenville to 11 miles
northwest of Blanchard. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dover-Foxcroft, Dexter, Greenville, Guilford, Brownville Junction,
Milo, Monson, Blanchard, White Cap Mountain, Ebeemee, Kingsbury
Plantation, Kokadjo, Elliottsville, Frenchtown, Sangerville,
Brownville, Parkman, Abbot, Sebec, and Wellington.

This includes State Highway 11 between Brownville and Brownville
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4558 6971 4561 6971 4569 6962 4581 6884
      4567 6889 4566 6896 4551 6896 4551 6894
      4527 6903 4508 6928 4505 6950 4502 6952
      4501 6962 4553 6977
TIME...MOT...LOC 1740Z 256DEG 28KT 4567 6936 4548 6955 4532 6985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AStrauser
Local storm report, Jun 14, 2:31 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
331 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Hail             1 NNE Fort Fairfield    46.78N 67.83W
06/14/2024  M0.25 Inch       Aroostook          ME   Public

0308 PM     Hail             2 NE Fort Fairfield     46.79N 67.81W
06/14/2024  E0.25 Inch       Aroostook          ME   Public

&&
Local storm report, Jun 14, 2:46 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
346 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Hail             1 NNW Brownville Juncti 45.36N 69.06W
06/14/2024  E0.25 Inch       Piscataquis        ME   Public

&&

JS

The radar

The Caribou radar (KCBW), 91 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Penobscot

When
June 14, 2:46 PM EST
Where
Penobscot County, Lincoln Center
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.380, -68.500

Hail up to 1.25 inches in diameter occurred.

Hail, Penobscot

When
June 14, 3:00 PM EST
Where
Penobscot County, 1.61 mi WNW of Lee
Measured
1 in hail
Reported by
Social Media
Coordinates
45.380, -68.310

Hail up to 1.00 inch in diameter occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189890, 1189891.